Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Done sigmoid colon resection, diarrhea, cramping, watery stools, taken Imodium. Normal?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 339 Questions
I had a sigmoid colon resection (Laprascopicaly) on August 20th and have done fairly well condsidering the type of surgey. Was told I could return to normal diet, which I already had done after a week, as was not instructed otherwise and three times now I have experienced severe diarrhea with cramping and bowel urges about every four or 5 days. This time there are great amounts of mucus in very watery stools and am just wondering what is normal. I have called my doctor and asked if I could take Imodium and was told yes, lowest dose. I have no fever at the current time. Should I make an appointment to see the doctor. This has gone on for approximately 17 hours now. Thank you for your answer and help.
Posted Mon, 1 Oct 2012 in Digestion and Bowels
Answered by Dr. Enrique Molina 25 minutes later
Thanks for writing in.
Having diarrhea post sigmoid resection is not normal.
I am assuming that the resection that was performed did not involve the rectum or anal sphincter, which could ultimately lead to incontinence / diarrhea.
The fact that you have been in the hospital and that you probably received antibiotics during your initial hospital admission for therapy of acute diverticulitis places you at risk for acquiring an infections, including one called Clostridium difficile infection, which can be potentially very serious and needs appropriate and prompt treatment.
I highly recommend you getting to your primary doctor and get stool studies checked just to be on the safe side. Diet should not cause you to have diarrhea post-operatively since it was only a sigmoid resection, and malabsorption is not a problem in these case scenarios.
Hope that helps, let me know if you have any further questions or concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor